Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 23, 2024, 1:18 PM PDT for Clearwater County, Idaho County, Idaho; 14 counties in Montana. It took effect at Jul 24, 2024, 11:00 AM PDT. It was in force for 9 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2024, 1:18 PM PDT (20:18 UTC)
- In effect from
- Jul 24, 2024, 11:00 AM PDT
- Expired
- Jul 24, 2024, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 56 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:35 PM PDT | TSTM WND DMG | Grangeville, ID | Avista Utilities reports 700 customers without power associated with thunderstorm wind damage. |
| Jul 24, 5:35 PM PDT | TSTM WND DMG | Grangeville, ID | Avista Utilities reports 700 customers without power associated with thunderstorm wind damage. |
| Jul 24, 5:50 PM PDT | TSTM WND GST 50 | Grangeville, ID | Some minor sign damage noted. |
| Jul 24, 5:50 PM PDT | TSTM WND GST 50 | Grangeville, ID | Some minor sign damage noted. |
| Jul 24, 5:52 PM PDT | TSTM WND GST 52 | 1 Ene Syringa, ID | Report from the Syringa, ID RAWs. |
| Jul 24, 5:52 PM PDT | TSTM WND GST 52 | 1 Ene Syringa, ID | Report from the Syringa, ID RAWs. |
| Jul 24, 6:05 PM PDT | TSTM WND DMG | 1 Ne Kooskia, ID | Idaho County Sheriff Office reports closure of US Highway 12 near Kooskia to the Montana border due to rock slides and fallen trees. |
| Jul 24, 6:05 PM PDT | TSTM WND DMG | 1 Ne Kooskia, ID | Idaho County Sheriff Office reports closure of US Highway 12 near Kooskia to the Montana border due to rock slides and fallen trees. |
| Jul 24, 6:08 PM PDT | TSTM WND GST 50 | Grangeville, ID | Unsecured yard items were blown around with the 50 mph gust. |
| Jul 24, 6:08 PM PDT | TSTM WND GST 50 | Grangeville, ID | Unsecured yard items were blown around with the 50 mph gust. |
| Jul 24, 6:11 PM PDT | TSTM WND GST 55 | 3 Ene Fenn, ID | . |
| Jul 24, 6:11 PM PDT | TSTM WND GST 55 | 3 Ene Fenn, ID | |
| Jul 24, 6:11 PM PDT | TSTM WND GST 55 | 3 Ene Fenn, ID | |
| Jul 24, 6:15 PM PDT | TSTM WND DMG | Elk City, ID | Avista Utilities reports 775 customers without power associated with thunderstorm wind damage in Elk City. Time estimated via radar. |
| Jul 24, 6:15 PM PDT | TSTM WND DMG | Elk City, ID | Avista Utilities reports 775 customers without power associated with thunderstorm wind damage in Elk City. Time estimated via radar. |
| Jul 24, 6:20 PM PDT | TSTM WND DMG | 1 S Lowell, ID | Idaho County Sheriff Office reports downed trees blocking Selway Road. Time estimated via radar. |
| Jul 24, 6:20 PM PDT | TSTM WND DMG | 1 S Lowell, ID | Idaho County Sheriff Office reports downed trees blocking Selway Road. Time estimated via radar. |
| Jul 24, 6:20 PM PDT | TSTM WND DMG | 4 Se Lowell, ID | *** 1 INJ *** Dozens of downed fir and pine trees, with several broken like matchsticks. Two damaged buildings, with injured USFS employee located inside cabin as tree fell onto the building. Severity of injury unknown at this time. Time of damage estimated vi |
| Jul 24, 6:20 PM PDT | TSTM WND DMG | 4 Se Lowell, ID | *** 1 INJ *** Dozens of downed fir and pine trees, with several broken like matchsticks. Two damaged buildings, with injured USFS employee located inside cabin as tree fell onto the building. Severity of injury unknown at this time. Time of damage estimated vi |
| Jul 24, 6:23 PM PDT | TSTM WND GST 60 | 9 W Slate Creek, ID | Pittsburg Landing RAWs report. |
| Jul 24, 6:23 PM PDT | TSTM WND GST 60 | 9 W Slate Creek, ID | Pittsburg Landing RAWs report. |
| Jul 24, 6:30 PM PDT | TSTM WND DMG | 6 W Syringa, ID | Several damaged and downed trees leading to power outage into the following morning. |
| Jul 24, 6:30 PM PDT | TSTM WND DMG | 6 W Syringa, ID | Several damaged and downed trees leading to power outage into the following morning. |
| Jul 24, 7:00 PM PDT | TSTM WND DMG | 6 Ssw Powell, ID | Multiple trees with diameters of up to 2 feet fell due to high winds at the Wendover Campground, located west of Powell Idaho along US-12. One tree crushed a 5th wheel camper. Another tree crushed the top of a recent-year Jeep Grand Cherokee Laredo. Photos are |
| Jul 24, 7:00 PM PDT | TSTM WND DMG | 6 Ssw Powell, ID | Multiple trees with diameters of up to 2 feet fell due to high winds at the Wendover Campground, located west of Powell Idaho along US-12. One tree crushed a 5th wheel camper. Another tree crushed the top of a recent-year Jeep Grand Cherokee Laredo. Photos are |
| Jul 24, 7:00 PM PDT | TSTM WND DMG | 6 Sw Powell, ID | Idaho Department of Transportation reports multiple trees and rocks on US Highway 12 from milepost 158 to the Idaho Montana border. Time estimated via radar. |
| Jul 24, 7:00 PM PDT | TSTM WND DMG | 6 Sw Powell, ID | Idaho Department of Transportation reports multiple trees and rocks on US Highway 12 from milepost 158 to the Idaho Montana border. Time estimated via radar. |
| Jul 24, 7:05 PM PDT | TSTM WND DMG | 1 W Victor, MT | Ravalli County Sheriff Office reports downed power lines on Sweathouse Creek Rd and 5th Avenue. Time estimated via radar. |
| Jul 24, 7:05 PM PDT | TSTM WND DMG | 1 W Victor, MT | Ravalli County Sheriff Office reports downed power lines on Sweathouse Creek Rd and 5th Avenue. Time estimated via radar. |
| Jul 24, 7:05 PM PDT | TSTM WND DMG | 3 Wsw Victor, MT | Ravalli County Sheriff Office reports downed power lines on Red Crow Rd and Bumpy Lane. Time estimated via radar. |
| Jul 24, 7:05 PM PDT | TSTM WND DMG | 3 Wsw Victor, MT | Ravalli County Sheriff Office reports downed power lines on Red Crow Rd and Bumpy Lane. Time estimated via radar. |
| Jul 24, 7:05 PM PDT | TSTM WND DMG | 5 S Powell, ID | Video along US Highway 12 from Wendover Campground to Powell Ranger Station shows widespread significant tree damage. Wendover and Whitehouse Campgrounds hit especially hard and are closed until further notice. The storm was destructive for several miles east |
| Jul 24, 7:05 PM PDT | TSTM WND DMG | 5 S Powell, ID | Video along US Highway 12 from Wendover Campground to Powell Ranger Station shows widespread significant tree damage. Wendover and Whitehouse Campgrounds hit especially hard and are closed until further notice. The storm was destructive for several miles east |
| Jul 24, 7:10 PM PDT | TSTM WND DMG | 5 E Powell, ID | Idaho Department of Transportation reports downed trees on US 12, both directions from Road 564 to Beaver Ridge Road 369. |
| Jul 24, 7:10 PM PDT | TSTM WND DMG | 5 E Powell, ID | Idaho Department of Transportation reports downed trees on US 12, both directions from Road 564 to Beaver Ridge Road 369. |
| Jul 24, 7:20 PM PDT | TSTM WND DMG | 1 Ese Stevensville, MT | Ravalli County Sheriff Office reports downed tree leading to closure of Logan Lane. Time estimated via radar. |
| Jul 24, 7:20 PM PDT | TSTM WND DMG | 1 Ese Stevensville, MT | Ravalli County Sheriff Office reports downed tree leading to closure of Logan Lane. Time estimated via radar. |
| Jul 24, 7:35 PM PDT | TSTM WND DMG | 2 W Hamilton, MT | Report from mPING: 1-inch tree limbs broken; Shingles blown off. |
| Jul 24, 7:35 PM PDT | TSTM WND GST 72 | 5 Sw Lolo, MT | APRSWXNET/CWOP Site ID MOMM8. |
| Jul 24, 7:40 PM PDT | TSTM WND DMG | 3 Wsw Lolo, MT | Missoula Electric Coop reports broken power poles along US Highway 12. |
| Jul 24, 7:40 PM PDT | TSTM WND DMG | 3 Wsw Lolo, MT | Missoula Electric Coop reports broken power poles along US Highway 12. |
| Jul 24, 7:45 PM PDT | TSTM WND DMG | 1 Wsw Lolo, MT | Missoula Electric Coop reports significant damage to powerlines across Allen Dr. Pleasant Meadows Ln. Vann Dr. Lolo Creek Dr. and Chickaman Ln. in the west Lolo area. Time estimated via radar. |
| Jul 24, 7:45 PM PDT | TSTM WND DMG | 1 Wsw Lolo, MT | Missoula Electric Coop reports significant damage to powerlines across Allen Dr. Pleasant Meadows Ln. Vann Dr. Lolo Creek Dr. and Chickaman Ln. in the west Lolo area. Time estimated via radar. |
| Jul 24, 7:45 PM PDT | TSTM WND DMG | 3 N Florence, MT | Missoula Electric Coop reports damage to power lines from Lolo to Florence. |
| Jul 24, 7:45 PM PDT | TSTM WND DMG | 3 N Florence, MT | Missoula Electric Coop reports damage to power lines from Lolo to Florence. |
| Jul 24, 7:49 PM PDT | TSTM WND DMG | 2 W Hamilton, MT | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 3 Sw Missoula, MT | Over 200 total trees downed at Missoula Country Club and Larchmont Golf Course. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 3 Sw Missoula, MT | Over 200 total trees downed at Missoula Country Club and Larchmont Golf Course. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 3 Wsw Missoula, MT | Missoula DNRC campus lost 52 mature ponderosa pine trees. Missoula city officials estimated 80 percent of city trees sustained damage with a conservative estimate of 1000 trees being uprooted and or splintered at the trunk. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 3 Wsw Missoula, MT | Missoula DNRC campus lost 52 mature ponderosa pine trees. Missoula city officials estimated 80 percent of city trees sustained damage with a conservative estimate of 1000 trees being uprooted and or splintered at the trunk. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 4 N Lolo, MT | Numerous power poles snapped including a metal transmission tower. Time estimated via radar. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 4 N Lolo, MT | Numerous power poles snapped including a metal transmission tower. Time estimated via radar. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 4 Nne Lolo, MT | 56 trees downed at Linda Vista Golf Course. |
| Jul 24, 7:50 PM PDT | TSTM WND DMG | 4 Nne Lolo, MT | 56 trees downed at Linda Vista Golf Course. |
| Jul 24, 7:51 PM PDT | TSTM WND DMG | 2 W Hamilton, MT | Report from mPING: Trees uprooted or snapped; Roof blown off. |
| Jul 24, 7:55 PM PDT | TSTM WND DMG | 4 N Lolo, MT | Missoula County Sheriff reports downed power lines across the Bitterroot River. Advised citizens to stay away from the river. |
| Jul 24, 7:55 PM PDT | TSTM WND DMG | 4 N Lolo, MT | Missoula County Sheriff reports downed power lines across the Bitterroot River. Advised citizens to stay away from the river. |
| Jul 24, 7:55 PM PDT | TSTM WND DMG | 5 Sse Frenchtown, MT | Missoula Electric Coop reports the most severe damage to the system along Mulan Road, with 42 broken power poles. |
| Jul 24, 7:55 PM PDT | TSTM WND DMG | 5 Sse Frenchtown, MT | Missoula Electric Coop reports the most severe damage to the system along Mulan Road, with 42 broken power poles. |
| Jul 24, 7:55 PM PDT | TSTM WND GST 100 | 1 Ssw Missoula, MT | NWS Employees estimate wind gusts of 90-100 mph, based on damage. Large fir trees uprooted and snapped in half. Metal high voltage transmission lines bent over. Widespread damage to power infrastructure across the city caused emergency services to declare emer |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
785 WWUS85 KMSO 232018 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 218 PM MDT Tue Jul 23 2024 MTZ106-242030- /O.UPG.KMSO.FW.A.0002.240724T1800Z-240725T0300Z/ /O.NEW.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ West Lolo- 218 PM MDT Tue Jul 23 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 106 (West Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 30 mph * Minimum humidities: 10 to 15 percent && $$ MTZ107-242030- /O.UPG.KMSO.FW.A.0002.240724T1800Z-240725T0300Z/ /O.NEW.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Flathead Reservation- 218 PM MDT Tue Jul 23 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 30 mph * Minimum humidities: 10 to 15 percent && $$ MTZ108-242030- /O.UPG.KMSO.FW.A.0002.240724T1800Z-240725T0300Z/ /O.NEW.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ East Lolo- 218 PM MDT Tue Jul 23 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 108 (East Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 30 mph * Minimum humidities: 10 to 15 percent && $$ MTZ109-242030- /O.UPG.KMSO.FW.A.0002.240724T1800Z-240725T0300Z/ /O.NEW.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Bitterroot- 218 PM MDT Tue Jul 23 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 30 mph * Minimum humidities: 10 to 15 percent && $$ MTZ110-111-242030- /O.UPG.KMSO.FW.A.0002.240724T1800Z-240725T0300Z/ /O.NEW.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 218 PM MDT Tue Jul 23 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 30 mph * Minimum humidities: 10 to 15 percent && $$
2 follow-up statements
006 WWUS85 KMSO 241417 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 817 AM MDT Wed Jul 24 2024 IDZ103-250300- /O.EXA.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Clearwater/Nez Perce- 717 AM PDT Wed Jul 24 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * Affected area: Fire Zone 103 (Clearwater/Nez Perce). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ106-250300- /O.CON.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ West Lolo- 817 AM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 106 (West Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ107-250300- /O.CON.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Flathead Reservation- 817 AM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ108-250300- /O.CON.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ East Lolo- 817 AM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 108 (East Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ109-250300- /O.CON.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Bitterroot- 817 AM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ110-111-250300- /O.CON.KMSO.FW.W.0002.240724T1800Z-240725T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 817 AM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$
988 WWUS85 KMSO 241927 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 127 PM MDT Wed Jul 24 2024 MTZ110-111-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Deerlodge/West Beaverhead-East Beaverhead- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ107-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Flathead Reservation- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ109-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Bitterroot- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ108-260300- /O.NEW.KMSO.FW.W.0003.240725T1800Z-240726T0300Z/ /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ East Lolo- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * Affected area: Fire Zone 108 (East Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ MTZ106-250300- /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ West Lolo- 127 PM MDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 106 (West Lolo). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$ IDZ103-250300- /O.CON.KMSO.FW.W.0002.000000T0000Z-240725T0300Z/ Clearwater/Nez Perce- 1227 PM PDT Wed Jul 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Affected area: Fire Zone 103 (Clearwater/Nez Perce). * Impacts: The combination of low humidity and thunderstorm outflow winds will result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: West winds 10 to 15 mph with thunderstorm gusts to 50 mph * Minimum humidities: 10 to 15 percent && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 1:43 AM PDT, 11 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 1:43 AM PDT, 11 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 AM MDT Tue Jul 23 2024
...ELEVATED FIRE WEATHER CONCERNS THIS WEEK...
.DISCUSSION...The main concern for the rest of this week will be
fire weather related as hot temperatures persist through
Wednesday, periodic thunderstorms bring gusty outflow
winds/considerable lightning, and breezy/dry humidity conditions
set up each afternoon through Thursday.
First, the hot temperatures will see little change across much of
western Montana, with the peak readings occurring through
Wednesday. An exception is north-central Idaho and far northwest
Montana where highs will be 5-10 degrees cooler than Monday behind
a weak cold front. The Excessive Heat Warning has been canceled
and replaced with a Heat Advisory in these areas, as it will
still be hot but cooler than previous days. Intermittent smoke
will also degrade air quality at times. Please continue to
practice heat safety and be cautious if you are sensitive to air
quality.
Second, the coverage of thunderstorms will decrease today
compared to Monday, with the main focus being scattered showers
and isolated thunderstorms south of a line from the southern
Bitterroot Valley to MacDonald Pass. From Wednesday afternoon
through early Thursday, thunderstorm coverage will extend
northward into northwest Montana in the form of several
thunderstorm episodes. Gusty outflow winds will continue to be
common near any thunderstorm, with the potential for gusts
exceeding 50 mph. Notably, several high-resolution models indicate
a line of severe thunderstorms (with wind gusts of 50-60 mph) on
Wednesday evening, moving from north-central Idaho through west-
central Montana, certainly worth watching to see if this trend
continues. Thunderstorm chances will persist on Thursday,
generally south of a line from the southern Bitterroot Valley to
MacDonald Pass.
Third, an increase in general background winds and continued low
humidity levels are expected each afternoon. A weak cold front
today will increase the pressure gradient into Wednesday, with
westerly wind gusts of 20-25 mph each afternoon as low-level
humidity drops into the teens. By Thursday, a stronger cold front
will support gusts of 30-35 mph. Humidity levels will improve
slightly due to cooler temperatures on Thursday, but strong winds
will continue to raise fire weather concerns. Breezy winds will
persist into Friday.
Fortunately, temperatures will trend cooler returning to more seasonable
levels (highs in the 80s for valleys) Friday through this weekend.
&&
.AVIATION...
Wildfire smoke will persist in causing intermittent reduced
visibility across the Northern Rockies due to numerous regional
smoke sources and several local fires. Visibility readings will
generally be at least 4SM, except in areas close to local
wildfires. Convective activity will be more limited today compared
to Monday, with the main focus being scattered showers and
isolated thunderstorms south of a line from the southern
Bitterroot Valley to MacDonald Pass. The westerly pressure
gradient will intensify today as a weak cold front moves in,
bringing afternoon gusts of 20-25 kts.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT Wednesday night for
Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
Clark Fork Region...Missoula/Bitterroot Valleys...
Potomac/Seeley Lake Region...West Glacier Region.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Bitterroot.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Flathead Reservation.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for East Lolo.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for West Lolo.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Deerlodge/West Beaverhead...East Beaverhead.
ID...Heat Advisory until 11 PM PDT Wednesday for Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:32 PM PDT | Special Weather Statement | MSO | Lewis | 28 min |
| Jul 22, 8:19 PM PDT | Special Weather Statement | MSO | Lewis | 41 min |
| Jul 22, 7:33 PM PDT | Special Weather Statement | MSO | 27 min |
Nearby
Red Flag Warnings in Montana, 2024Red Flag Warnings in Idaho, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.